Serious ADRs associated with psychotropic use in children

Prescribing psychotropic medications for attention-deficit/hyperactivity disorder (ADHD) and other disorders in children is common around the world, even though serious adverse drug reactions (ADRs) have been reported with the use of these drugs, said speakers at the American College of Clinical Pharmacy (ACCP)/European Society for Clinical Pharmacy (ESCP) International Congress on Clinical Pharmacy meeting in Orlando, Florida.

Prescribing psychotropic medications for attention-deficit/hyperactivity disorder (ADHD) and other disorders in children is common around the world, even though serious adverse drug reactions (ADRs) have been reported with the use of these drugs, said speakers at the American College of Clinical Pharmacy (ACCP)/European Society for Clinical Pharmacy (ESCP) International Congress on Clinical Pharmacy meeting in Orlando, Florida.

“The prescribing of psychotropic medications for children is rapidly increasing in many countries, including Denmark. Most pediatric prescribing of psychotropic medicines is off-label…without licensing documentation on safety,” said Ebba Holme Hansen, MSc, professor of social pharmacy at the University of Copenhagen Department of Pharmacology and Pharmacotherapy in Copenhagen, Denmark, and director of the Research Centre for Quality in Medicine Use.

Holme Hansen and Lise Aagaard, PhD, assistant professor with the University of Copenhagen Department of Pharmacology and Pharmacotherapy, presented preliminary results of their research on adverse reactions to ADHD medications in children.

In a review of the Danish Medicines Agency’s Adverse Drug Reactions database from 1998 through 2007, Aagaard and Holme Hansen found 429 adverse reactions (60% of them serious) in infants and children who were prescribed psychotropic medications.

Two children died from ADRs to selective serotonin reuptake inhibitors (SSRIs). The largest percentage of serious ADRs was reported in infants and in children aged 13 to 17 years. ADRs in infants were caused by medication use during the mother’s pregnancy, the researchers said. “Prescribing physicians should be warned about health hazards for offspring, related to the prescribing of psychotropic medicines for pregnant women,” Holme Hansen said.

Some of the medications with the highest rates of ADRs included the antipsychotic medications olanzapine and quetiapine; the SSRIs sertraline, citalopram, and fluoxetine; and the stimulant methylphenidate. However, Holme Hansen cautioned that “prescription patterns vary widely across countries, and the relative frequencies of ADRs must be expected to vary in a similar manner.”

The most commonly reported ADRs were psychiatric (20%), nervous (19%), and general (12%) disorders. One-third of the serious ADRs were not added to the medications’ prescribing information and warnings, which is a measure that should be taken by the drug marketers in the future, the researchers said. Holme Hansen added, “The research should contribute to the practitioners’ awareness of the risk inherent in the prescribing of psychotropic medicines to children and pregnant women. Prescribers should consider if the risk associated with prescribing outweighs the actual health problem.”

In addition, pharmacists should counsel patients and their caretakers about possible ADRs so they will recognize symptoms if they arise, the researchers said.